Neuropathy still common in patients with HIV, older age a risk factor

This article is more than 9 years old. Click here for more recent articles on this topic

Peripheral neuropathy remains common in patients with HIV, US investigators report in the online edition of AIDS.

Rates of the disease and its symptoms were monitored in over 2000 patients who started HIV therapy between 2000 and 2007.

After three years of therapy, a third of patients had evidence of neuropathy and 9% had symptoms. Older age emerged as an important risk factor for the condition.

Glossary

neuropathy

Damage to the nerves.

peripheral neuropathy

Damage to the nerves of the hands and/or feet, causing symptoms ranging from numbness to excruciating pain.

diabetes

A group of diseases characterized by high levels of blood sugar (glucose). Type 1 diabetes occurs when the body fails to produce insulin, which is a hormone that regulates blood sugar. Type 2 diabetes occurs when the body either does not produce enough insulin or does not use insulin normally (insulin resistance). Common symptoms of diabetes include frequent urination, unusual thirst and extreme hunger. Some antiretroviral drugs may increase the risk of type 2 diabetes.

neurological

Relating to the brain or nervous system.

insulin

A hormone produced by the pancreas that tends to lower blood sugar levels.

“Peripheral neuropathy in HIV patients persists despite improved immunological function and virologic control associated with combination antiretroviral therapy and decreased use of neuro-toxic [drugs],” comment the investigators.

Neurological disorders such as peripheral neuropathy are a well-recognised complication of HIV infection. The virus itself is a cause, and some older anti-HIV drugs such as d4T, ddI and ddC can cause nerve damage. In addition, ageing is associated with a deterioration in neurological function, and some of the co-morbities that are common in patients with HIV, such as diabetes, can also increase the risk of neurological disorders.

Treatments with the antiretroviral drugs with the highest risk of peripheral neuropathy are no longer recommended in resource-rich countries.

However, understanding of the disorder is still imperfect. Therefore US investigators designed a study to assess:

  • The prevalence of peripheral neuropathy and its symptoms among patients starting HIV therapy.

  • The risk factors for the disorder and its symptoms.

  • Predictors of recovery from peripheral neuropathy after stopping therapy with neurotoxic drugs.

  • Risk factors for neuropathy and its symptoms when taking neurotoxic antiretroviral therapy.

The study included 2141 individuals who were starting antiretroviral therapy for the first time.

They were assessed for peripheral neuropathy using tests that measured ankle reflex and sensation in the big toes. Patients were also asked to report symptoms of the disorder including numbness, pins and needles, and burning sensation.

At baseline, 23% of patients had reduced peripheral sensation or ankle reflexes and 4% reported symptoms associated with peripheral neuropathy.

The patients did well on antiretroviral therapy, and 82% suppressed their viral load below 400 copies/ml and 70% experienced an increase in their CD4 cell count to above 350 cells/mm3.

Three years after starting treatment, 32% of patients had reduced sensation or ankle reflexes, and 9% had symptoms of peripheral neuropathy.

Factors associated with neuropathy were older age (p < 0.001), a low baseline and current CD4 cell count (p = 0.007), use of neuro-toxic antiretroviral drugs (p < 0.001), taller height (p < 0.001), and black race (p = 0.004).

Symptoms of the disease were associated with older age (p < 0.001), a low current CD4 cell count (p = 0.01), a higher baseline viral load (p = 0.03), use of neuro-toxic anti-HIV medications (p < 0.001), diabetes (p = 0.001), taller height (p = 0.01), use of statins (p = 0.004), and shorter duration of antiretroviral therapy (p = 0.04).

Individuals who ceased taking neuro-toxic antiretrovirals after developing peripheral neuropathy and its symptoms were followed to evaluate their recovery.

Over half the patients (54%) continued to have neuropathy and symptoms persisted in 18% of individuals.

Taller patients were less likely to recover toe sensation or ankle reflex, and symptoms were more likely to persist in older patients (p = 0.006).

Neuro-toxic antiretroviral drugs remain a mainstay of HIV therapy in many resource-limited countries. Therefore the investigators examined the factors associated with the development of neuropathy and its symptoms when taking these therapies.

Prevalence of neuropathy among patients taking neuro-oxic therapy was 27% and 9% had symptoms.

Older age was associated with neuropathy (p < 0.001), as was therapy with a protease inhibitor (p = 0.003), black race, and a lower CD4 cell count.

Symptoms were also associated with older age (p < 0.001), as well as a history of diabetes (p < 0.04), increased height (p = 0.03), and use of a protease inhibitor (p = 0.003).

The investigators believe their findings have implications for the future management of patients. They comment, “given the rapidly aging HIV population due to successful therapy, the intersection of aging and increased risk of neuropathy portends ongoing challenges from this complication for HIV therapeutics.”

The association between diabetes and neuropathy also concerned the investigators, and they write: “This is a very serious finding given the increasing impact of insulin resistance and diabetes in the setting of HIV infection.”

Evans SR et al. Peripheral neuropathy in HIV: prevalence and risk factors. AIDS, online edition, doi: 10.1097/QAD.0b013e328345889d, 2011 (click here for the free abstract).